Hail, Miller
- When
- April 8, 5:49 PM CST
- Where
- Miller County, 0.9 mi SE of Texarkana
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.420, -94.040
Quarter size hail reported near Texarkana.
A frontal boundary became stationary across the heart of the Ark-La-Tex region in vicinity of the Interstate 30 corridor on April 8th before slowly advancing southeast on April 9th. Concurrently, very moist southwest flow aloft resulting from a nearly cut-off low across the Desert Southwest provided for precipitable water values near 2 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A frontal boundary became stationary across the heart of the Ark-La-Tex region in vicinity of the Interstate 30 corridor on April 8th before slowly advancing southeast on April 9th. Concurrently, very moist southwest flow aloft resulting from a nearly cut-off low across the Desert Southwest provided for precipitable water values near 2 inches. Thunderstorms developed and gradually spread northward from Central into Northeast Texas, Southwest Arkansas, and Northern Louisiana in the afternoon and evening on April 8th and continued throughout April 9th before gradually tapering off early on the 10th, resulting in widespread rainfall amounts of 4-8 inches across the region. This convection also occurred along the northern periphery of deeper returning low-level moisture with MLCAPE in excess of 1500 J/kg and favorable deep-layer shear. As a result, the threat of large hail and gusty winds increased by late afternoon into the early evening on April 8th and early on April 9th. As the low-level jet strengthened, convection became more organized with a few supercells and increasing thunderstorm clusters. During this timeframe, a few reports of large hail, localized damaging wind gusts and flash flooding were received across Southwest Arkansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 8, 5:46 PM CST, 3 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
646 PM CDT Mon Apr 8 2024
...New AVIATION...
.SHORT TERM...
(This evening through Tuesday Night)
Issued at 247 PM CDT Mon Apr 8 2024
Temperature recovery was quick in the wake of the big eclipse as
the radiative aspect of heating was pretty much left intact from
the warmed ground. Current readings are in the upper 70s and lower
80s for the most part with some cooler "rain showered-on" sites
in the lower 70s. Prevailing winds are E/SE giving rise to our
Tornado threat with low levels SE up to 3kft and then veering
around to SW flow by 6-7kft. Looking at our 19Z balloon ascent,
Dcape is over 1000J/kg with some mid level dry air 700-500mb and
damaging winds possible along with hail and tornadoes with the
current watch until 8pm.
This first big wave will be shifting northward along with our
warm front, but exactly how far will be pivotal for new
development. Generally, we are looking for higher rain totals by
morning north of I-20. Then, the cold front will take a swing at
making more heavy weather for us to contend with through the
balance of the short term. The SPC Enhanced/Slight Risks
continue for storms again tomorrow and even part of early
Wednesday for our Parishes. As time goes by and we saturate the
air and ground, the flooding threat will likely become the
dominant threat into Wednesday. The WPC has the Moderate Risk for
excessive rainfall outlooked right over the heart of our Four-
State area tomorrow am through early Wednesday. /24/
&&
.LONG TERM...
(Wednesday through next Sunday)
Issued at 247 PM CDT Mon Apr 8 2024
We are pretty much right with NBM numbers across the board short
and long terms, under all these clouds and eventually our
southerly flow off the Gulf will shut off late Wednesday as the
core low swings overhead of our I-30 corridor. Good agreement on
GFS and ECMWF. And we can expect mild Gulf air temps to continue
with the wettest weather and then the cold front shifting the
winds to NW will wrap things up for us during the afternoon hours
on Wednesday turning cooler.
Look for morning lows to drop back into the 50s by Thursday under
still mostly cloudy skies through the night. And then 40s by
Friday with high pressure, light winds and fair skies, but quickly
warming back from there over the weekend. Meanwhile, our high
temps will be cooler and near average in the low to mid 70s for
Thursday with brisk NW winds continuing. However, sunshine and
lighter winds allow the 80s to creep back northward even before
the weekend. Area wide this weekend highs will see low to mid 80s
for most locales with dry weather lasting into next week. /24/
&&
.AVIATION...
(00Z TAFS)
Issued at 640 PM CDT Mon Apr 8 2024
A weak surface boundary across the region combined with a series
of upper-level disturbances will maintain an unstable airmass that
will support periods of widespread TSRA conditions through the
forecast period ending 10/00Z. Additionally, ceilings are forecast
to become IFR/LIFR through the overnight hours before gradually
improving to MVFR throughout Tuesday. Otherwise, south to
southeast winds 10 knots tonight to become 10 to 15 knots on
Tuesday. /05/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 66 76 66 77 / 100 80 100 90
MLU 64 78 65 76 / 100 80 90 100
DEQ 60 69 59 70 / 100 100 90 90
TXK 63 71 63 72 / 100 100 100 90
ELD 61 72 62 73 / 100 90 100 100
TYR 64 73 64 74 / 100 90 90 80
GGG 65 75 64 76 / 100 90 90 80
LFK 66 80 65 78 / 80 70 90 70
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through Wednesday evening for ARZ050-051-059>061-
070>073.
LA...Flood Watch through Wednesday evening for LAZ001>006-010>014-
017>022.
OK...Flood Watch through Wednesday evening for OKZ077.
TX...Flood Watch through Wednesday evening for TXZ096-097-108>112-
124>126-136>138-149>153-165>167.
&&
SHORT TERM...24
LONG TERM....24
AVIATION...05Hazardous Weather Outlook National Weather Service Shreveport LA 556 AM CDT Mon Apr 8 2024 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-091200- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass- Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 556 AM CDT Mon Apr 8 2024 ...FLOOD WATCH REMAINS IN EFFECT FROM THIS AFTERNOON THROUGH WEDNESDAY AFTERNOON... This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and tonight. Showers and thunderstorms will increase in coverage and intensity today through tonight with some of these possibly becoming strong to severe. Large hail and damaging thunderstorm wind gusts will be the main threats, but an isolated tornado cannot be ruled out as well. Excessive heavy rainfall will begin this afternoon across portions of the region with this threat becoming widespread overnight tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Excessive heavy rainfall will continue to be a very concerning threat with possible widespread flooding across portions of the Four State Region Tuesday into Wednesday. In addition, there will continue to a severe weather threat across much of the region through Wednesday as well with large hail, damaging thunderstorm wind gusts and isolated tornadoes possible. The rainfall should taper off Wednesday Night from west to east across the region but area waterways will likely see possible significant rises with crests not expected until the upcoming weekend into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible as early as this afternoon. 13
Special Weather Statement
National Weather Service Shreveport LA
520 PM CDT Mon Apr 8 2024
LAZ001-002-TXZ126-138-082245-
Bossier LA-Caddo LA-Harrison TX-Marion TX-
520 PM CDT Mon Apr 8 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CADDO AND NORTHERN
BOSSIER PARISHES...EASTERN MARION AND HARRISON COUNTIES THROUGH 545
PM CDT...
At 520 PM CDT, Doppler radar was tracking a strong thunderstorm near
Karnack, or 17 miles northeast of Marshall, moving northeast at 15
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Marshall, Vivian, Hallsville, Blanchard, Waskom, Benton, Oil City,
Mooringsport, Hosston, Belcher, Gilliam, Smithland, Karnack,
Woodlawn, Gray, Scottsville, Uncertain, Alden Bridge, Nesbitt, and
Darco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3247 9468 3288 9409 3288 9404 3291 9404
3295 9399 3282 9347 3237 9419
TIME...MOT...LOC 2220Z 212DEG 15KT 3265 9408
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
53Special Weather Statement
National Weather Service Shreveport LA
549 PM CDT Mon Apr 8 2024
TXZ112-126-082315-
Cass TX-Marion TX-
549 PM CDT Mon Apr 8 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MARION AND SOUTHEASTERN
CASS COUNTIES THROUGH 615 PM CDT...
At 549 PM CDT, Doppler radar was tracking a strong thunderstorm over
Jefferson, or 17 miles north of Marshall, moving north at 40 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Jefferson, Linden, Berea, Lodi, Kildare, Fairview, and Pruett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3302 9447 3306 9417 3275 9419 3274 9423
3275 9425 3275 9428 3273 9429 3273 9432
3272 9433 3269 9443 3269 9444
TIME...MOT...LOC 2249Z 177DEG 36KT 3280 9433
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
53Special Weather Statement
National Weather Service Shreveport LA
616 PM CDT Mon Apr 8 2024
ARZ070-TXZ097-112-082345-
Miller AR-Cass TX-Bowie TX-
616 PM CDT Mon Apr 8 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL MILLER...EASTERN
CASS AND SOUTHEASTERN BOWIE COUNTIES THROUGH 645 PM CDT...
At 616 PM CDT, Doppler radar was tracking a strong thunderstorm near
Atlanta, moving north at 50 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Texarkana, Atlanta, Queen City, Redwater, Bivins, Bloomburg, Domino,
Pleasant Hill, and Red Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3296 9416 3304 9438 3345 9423 3331 9387
TIME...MOT...LOC 2316Z 200DEG 42KT 3308 9422
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
53Special Weather Statement
National Weather Service Shreveport LA
630 PM CDT Mon Apr 8 2024
TXZ124-125-136-090000-
Upshur TX-Smith TX-Wood TX-
630 PM CDT Mon Apr 8 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SMITH...SOUTHEASTERN
WOOD AND WEST CENTRAL UPSHUR COUNTIES THROUGH 700 PM CDT...
At 627 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Lindale, or 9 miles north of Tyler, moving north
at 30 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Tyler, Lindale, Quitman, Big Sandy, Hawkins, Rosewood, Hoard,
Hainesville, Winona, Red Springs, and Grice.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3236 9519 3238 9543 3281 9543 3280 9504
TIME...MOT...LOC 2327Z 187DEG 24KT 3245 9529
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHPreliminary Local Storm Report
National Weather Service Shreveport LA
642 PM CDT Mon Apr 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM Hail Lindale 32.50N 95.40W
04/08/2024 E1.00 Inch Smith TX Public
Report of hail up to quarter size near
Lindale.
&&
CKPreliminary Local Storm Report
National Weather Service Shreveport LA
644 PM CDT Mon Apr 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM Hail 1 N Queen City 33.16N 94.15W
04/08/2024 E1.00 Inch Cass TX Amateur Radio
Report of hail up to quarter size around
Queen City.
&&
CKThe Shreveport radar (KSHV), 109 km away, was scanning. The volume nearest the first event began at 23:51 UTC.
2 thunderstorm wind, 1 hail, 1 flood. Local standard time, as filed.
Quarter size hail reported near Texarkana.
Tree downed on Highway 332 south of Highway 278.
A tree with a waterlogged root system was uprooted onto a home in Fouke by non-severe thunderstorm wind gusts as no other damage was noted in the area.
Hillsboro Street at the train trestle near Cook Street was flooded along with Champagnolle Road at 19th Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2024Every state in 2024This day in weather historyWarnings in Arkansas, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175325, 1175326, 1175590, 1175591.